South Dakota, 2011

Blizzard in South Dakota, February 20, 2011

February 20, 2011 · NWS ABR · 26 events in 26 counties and zones

An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to all of the region. Snowfall amounts of 10 to over 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to all of the region. Snowfall amounts of 10 to over 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region. The heavy snow and low visibilities resulted in road closures Sunday into Monday. Interstate-29 and Interstate-90 were both closed on Sunday and not opened until Monday. Interstate-29 was closed from Sioux Falls to the North Dakota border while Interstate-90 was closed from Wall to Chamberlain. Businesses, flights, schools, and many events were closed or cancelled Sunday and Monday. At several locations, this snowstorm set all-time record snowiest calender days in February along with top five all-time snowiest calender days for the season. Finally, the February snowfall totals were in the top five all-time for most locations.

Snowfall amounts across the region included 10 inches at Pollock and Selby; 11 inches at Mobridge, Kennebec, and Onida; 12 inches at Pierre, Blunt, Castlewood, and Eagle Butte. Locations with more than a foot of snowfall included 13 inches at Hayti, Roscoe, and Eureka; 14 inches at Ipswich, Clear Lake, Clark, Mission Ridge, Mclaughlin, Sisseton, Gann Valley, Gettysburg and Victor; 15 inches at Bryant, Bowdle, Watertown, and Leola; 16 inches at Faulkton, Wilmot, and Summit; with 17 inches at Andover. Locations with 18 inches or more included, 18 inches at Aberdeen, Redfield, and Stratford; 20 inches at Turton and Ree Heights; 21 inches at Milbank; 22 inches at Miller and 23 inches near Highmore. The snowfall began in the early morning hours of the 20th and ended around noon on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 20, 3:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 20, 3:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CST SUN FEB 20 2011

.SHORT TERM...THROUGH TUESDAY

FREEZING DRIZZLE CONTINUES TO BE AN ISSUE EARLY THIS AM AS PROFILE
TEMPERATURES NOT QUITE THERE FOR SNOW IN THE FAR EAST. DRY AIR
HAS DELAYED ONSET OF PRECIPITATION...BUT STRONG RETURNS ARE ON THE
DOORSTEP IN SOUTH CENTRAL SOUTH DAKOTA. ADJUSTED SNOW TOTALS BASED
ON THESE TRENDS...LOWERING NEAR TERM QPF...AND STAYED CLOSE TO
PREVIOUS FORECASTS FOR REMAINDER OF THE EVENT. THE MAIN REASON IS
THAT GUIDANCE SNOW VALUES ARE SOMEWHAT SUSPICIOUS...DESPITE A HIGH
DEGREE OF CONSISTENCY BETWEEN THE VARIOUS MEMBERS. OPTED FOR THE 6
TO 14 RANGE AS THERE IS SOME UNCERTAINTY AS TO WHAT INFLUENCE
CONVECTION ACROSS THE CENTRAL PLAINS IS HAVING TO GUIDANCE...BUT
STRONG WIND/MIXING RATIOS LESS THAN 4 G/KG...AND THE TRANSIENT
NATURE OF THE SYSTEM SUGGEST A LOWER END TO SNOW/LIQUID RATIOS AND
QPF. TIMING FOR END OF WINDS AND PRECIPITATION REMAINS THE
SAME...LATE TONIGHT/EARLY MONDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

RECENT ACTIVE MID LEVEL PATTERN IS EXPECTED TO PERSIST THROUGH
THE LONG TERM. WESTERN CONUS TROFFING AND SOUTHEAST CONUS RIDGING
WILL CONTINUE TO PROMOTE A CENTRAL CONUS STORM TRACK. AND OF
COURSE THE MODELS ARE NOT VERY COMPLIMENTARY IN DEPICTING STORM
TRACKS WITHIN THIS FLOW REGIME. SO...WITH LOW FORECASTER
CONFIDENCE AT PLAY...HAVE DECIDED TO ONLY MASSAGE THE POP/WX GRIDS
SLIGHTLY. THUS WILL CONTINUE SLIGHT CHC AND CHC POPS FOR MID TO
LATE WEEK AS A SYSTEM LIFTS OUT ACROSS THE CENTRAL CONUS.
MEANWHILE TEMPERATURES SHOULD GENERALLY FAVOR BELOW NORMAL THROUGH
THE PERIOD WITH NEW SNOW COVER...AND CONTINUED ARCTIC AIR
INTRUSIONS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SNOW WILL CONTINUE TO SPREAD ACROSS THE ENTIRE REGION THROUGH
TODAY...WITH WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AT ALL TAF
SITES BY NOON. THE IFR CONDITIONS WILL LIKELY PERSIST INTO THE
EVENING HOURS BEFORE SOME IMPROVEMENT CAN BE EXPECTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BROWN-CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 20, 3:51 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CST SUN FEB 20 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CST SUN FEB 20 2011 /251 AM MST SUN FEB 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE ACROSS FAR EASTERN SOUTH DAKOTA POSSIBLE THIS
MORNING...BUT WILL CHANGE OVER FAIRLY RAPIDLY TO SNOW. SNOW AND
BLOWING SNOW WILL BE AN ISSUE TODAY AND TONIGHT...TAPERING OFF
MONDAY AM. SNOW ACCUMULATIONS COULD RANGE ANYWHERE FROM 6 INCHES
TO UPWARDS OF 14 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Feb 20, 3:11 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 AM CST SUN FEB 20 2011

MNZ039-046-SDZ008-011-018>023-201200-
TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON...
WEBSTER...REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
311 AM CST SUN FEB 20 2011

MOISTURE AHEAD OF A DEVELOPING STORM SYSTEM HAS MOVED INTO EASTERN
SOUTH DAKOTA. SOME OF THIS PRECIPITATION IS FREEZING DRIZZLE. A
LIGHT GLAZE OF ICE IS POSSIBLE ALONG PORTIONS OF HIGHWAYS
12...212...INTERSTATE 29...AND SURROUNDING AREAS.

CONNELLY
Special weather statement, Feb 20, 5:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CST SUN FEB 20 2011

MNZ039-046-SDZ003>011-015>023-034>037-051-201330-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER...FORT THOMPSON
524 AM CST SUN FEB 20 2011 /424 AM MST SUN FEB 20 2011/

MOISTURE AHEAD OF A DEVELOPING STORM SYSTEM HAS MOVED INTO CENTRAL
AND EASTERN SOUTH DAKOTA. SOME OF THE PRECIPITATION IS FALLING AS
FREEZING DRIZZLE. A LIGHT GLAZE OF ICE IS POSSIBLE PRIOR TO THE
ONSET OF HEAVY SNOW.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard. Local standard time, as filed.

Blizzard, Sully

When
February 20, 7:00 AM CST to 6:00 PM CST
Where
Sully forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
February 20, 7:00 AM CST to 6:00 PM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Codington

When
February 20, 8:00 AM CST to 8:00 PM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
February 20, 8:00 AM CST to 8:00 PM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
February 20, 9:00 AM CST to 5:00 PM CST
Where
Stanley forecast zone
Reported by
Trained Spotter
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
February 20, 9:00 AM CST to 5:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
February 20, 9:00 AM CST to 6:00 PM CST
Where
Lyman forecast zone
Reported by
Law Enforcement
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Corson

When
February 20, 10:00 AM CST to 5:00 PM CST
Where
Corson forecast zone
Reported by
Law Enforcement
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
February 20, 10:00 AM CST to 5:00 PM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
February 20, 10:00 AM CST to 6:00 PM CST
Where
Campbell forecast zone
Reported by
Trained Spotter
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
February 20, 10:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
February 20, 10:00 AM CST to 6:00 PM CST
Where
Potter forecast zone
Reported by
Trained Spotter
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
February 20, 10:00 AM CST to 7:00 PM CST
Where
Edmunds forecast zone
Reported by
Law Enforcement
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
February 20, 10:00 AM CST to 7:00 PM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
February 20, 11:00 AM CST to 8:00 PM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
February 20, 11:00 AM CST to 8:00 PM CST
Where
Faulk forecast zone
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Hand

When
February 20, 11:00 AM CST to 7:00 PM CST
Where
Hand forecast zone
Reported by
Law Enforcement
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
February 20, 11:00 AM CST to 7:00 PM CST
Where
Buffalo forecast zone
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Brown

When
February 20, 11:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Spink

When
February 20, 11:00 AM CST to 9:00 PM CST
Where
Spink forecast zone
Reported by
Law Enforcement
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Day

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Day forecast zone
Reported by
Law Enforcement
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Clark

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
February 20, 12:00 PM CST to 8:00 PM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
February 20, 1:00 PM CST to 8:00 PM CST
Where
Roberts forecast zone
Reported by
COOP Observer
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
February 20, 1:00 PM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285647, 285648, 285657, 285658, 285644, 285645, 285646, 285636, 285637, 285638, 285639, 285640, 285641, 285649, 285642, 285643, 285650, 285651, 285652, 285653, 285654, 285655, 285656, 285661, 285659, 285660.